Grandma needed cheering up. She had been hospitalized after suffering serious complications from a chronic illness and really appreciated the visit from her daughter and little grandson.
A few days later, the family learned that their grandmother had tested positive for Clostridium difficile, a toxin-producing bacterium, which causes diarrhea, fever, abdominal pain, and in some cases, a more severe colitis with bloody stools.
Contact information ( * required )
Mom wondered if she should be concerned about her 2-year-old, who just that day had experienced two looser-than-normal bowel movements, a finding not that uncommon in toddlers. As the child was otherwise fine, I advised close observation, and the child did well with no further unusual stools.
According to the American Academy of Pediatrics Red Book, C. difficile in children is traditionally linked to antibiotic use within a hospital setting. Gastrointestinal symptoms usually occur within five to 10 days of starting antibiotic therapy, but have been found to develop as early as day one of therapy and as far out as 10 weeks after antibiotic use is discontinued.
Though officials at the Centers for Disease Control and Prevention state that friends and relatives who visit hospitalized loved ones are "not likely" to get C. dif, they should still take simple precautions during these visits. Hospital visitors should start by checking with the patient's nurse to see if gowns and gloves are needed for a visit. Visitors are also urged to wash their hands both before entering and as they leave the patient's room.
The AAP also notes that nonhospital related, community-acquired C. dif disease is on the rise. C. dif can be acquired through the fecal-oral route after handling the stool of an individual infected by or simply colonized with the organism, or by touching contaminated objects such as toys or countertops.
Interestingly, academy experts explain that up to 50 percent of healthy infants are colonized with C. dif, meaning that they are carrying the organism as part of their normal intestinal "flora." These children are not infected and show no symptoms of disease. Such colonization is much less common in older kids and adults, with fewer than 5 percent of individuals over age 5 found to be colonized with C. difficile.
In infected children and teens with mild to moderate disease, C. dif treatment usually involves stopping the inciting antibiotic, if one is in use, and starting the patient on the drug metronidazole (Flagyl). The AAP reports that C. dif relapses are common -- they are experienced by up to 25 percent of affected patients -- and can be re-treated. For any additional C. dif relapses or in more severe cases of colitis, treating physicians generally turn to the powerful antibiotic vancomycin.
The pediatric group does not recommend any follow-up C. difficile toxin testing after treatment, but children with documented C. dif infection should not return to the day care setting until diarrhea has resolved.
Academy infectious disease specialists find that C. dif disease is best controlled through good hand-washing, proper diaper disposal, disinfection of contaminated objects and surfaces, and notably, by curtailing the widespread use of antibiotics.
The AAP cautions that since the hard-to-kill C. difficile spores are not inactivated by the usually reliable alcohol-based hand sanitizers, caregivers should wash their hands carefully with soap and water after contact with an affected patient. Use of gloves -- with cleaning of hands after glove removal -- is recommended when caring for a C. dif positive individual.
• Dr. Helen Minciotti is a mother of five and a pediatrician with a practice in Schaumburg. She formerly chaired the Department of Pediatrics at Northwest Community Hospital in Arlington Heights.